Case Study 1 –Therapeutic Failure

-
-

Alfred F. (Al), a 66-year-old retired construction worker, has been using a nasal spray for episodic treatment of allergic rhinitis, prescribed by his family doctor.

Al has had allergies for over 5 years, with symptoms of nasal discharge and post-nasal drip that are worse at night, interfering with his sleep. He has been using First Pharmaceuticals’ generic nasal spray, found to be effective in relieving his symptoms. On August 5, 2011, Al was given XYZ Pharmaceuticals’ generic nasal spray. The product was the same strength, 50 micrograms, and same dose, one spray in each nostril twice a day.

Within the first several days of use, Al noticed that XYZ Pharmaceuticals’ generic nasal spray did not clear his congestion as well as First Pharmaceuticals’ generic nasal spray. He told his wife that the spray was “acting like distilled water instead of medicine.” He continued to use the medication twice a day, but still had post-nasal drainage. After several months, Al’s wife encouraged him to talk with a pharmacist about the possibility that XYZ Pharmaceuticals’ generic nasal spray was ‘different’ than First Pharmaceuticals’ generic nasal spray. Al spoke with his local pharmacist in early April 2012 about the return of his allergy symptoms after using XYZ Pharmaceuticals’ generic nasal spray.

Mr. F. was given a refill of First Pharmaceuticals’ generic nasal spray, stopped the XYZ product, and found that his symptoms went away as soon as he began using the First Pharmaceuticals product again.

The pharmacist noted the lot number, A12345BC, the NDC number, 12345–678–90, and expiration date 07/2013, and submitted his report of suspected therapeutic failure to FDA’s MedWatch program.

Loading Form 3500...
-